Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I need your advice please!
May 5, 2003

Hi Dr. Wohl,

Thanks for this great site! I know this is another question by a 'worried well' but it would really be great if you could give me some advice. Everything started 6 weeks ago when I returned home after having dinner out with some friends. Having been drinking a bit more than usual I was not fully alert to make the right decision. I met a lady at the door (one of the neighbors;(BTW I don't live in a very good neighborhood!)) and she invited me to her apaertment which I foolishly accepted. One thing led to another and she gave me a blowjob with no protection (and being drunk with no ejaculation! The whole thing didn't take more than 4 minutes) I don't know about her HIV status but starting from 5 days after that I started showing most of the ARS symptoms. The first thing was having a temperature of around 99.2 (the maximum in the afternoon, ,it the morning and late at night it is below 98.6) which was followed by swollen lymph nodes in the groin, neck and later the armpits. 10 days after the incident I started having night sweats (The first two nights were horrible; Everywhere was soaking; They have been going on since, but not as severe as the first two nights, now I just wake up in the morning to realize that my shirt and pillow is a bit damp). I feel a pinkish change of color as some small patches on my arms that come and go. I lost about 8 pounds within 4 weeks and I have a feeling of weakness in my arms and legs and of course there is this fatigue that comes along. my urine has been cloudy many times with white deposits which makes me think it has something to do with the weight loss. There are also the headaches and muscle aches that I have and the thing that is worrying me a lot is the tremors I am having in my hands and fingers and also when I lie down to sleep my hands and feet start getting numb(these are getting less now).

I have visited my doctor(who is a good friend of mine and I really trust him) three times since then but considering the low risk activity, he doesn't think that these have anything with HIV, also he doesn't consider the 99.1 as a fever (he says it should be higher that 100). About the lymph nodes, he doesn't think that he could feel anything abnormal in the areas I mentioned and says the pain is due to me thinking too much about them. I had a urine analysis which unfortunateley wasn't cloudy on that day so the results came back normal. I have a history of anxiety and nervousness which my doctor knows about and he relates all the symptoms to that and tells me it is all in my mind! The final decision he made was to refer me to a psychiatrist as a hypochondriac and to get treatment for the anxiety (I nearly lost my job due to a lack of concentration and not being able to work efficiently) . I really needed the treatment and now I feel much calmer and relaxed even though some of the symptoms still remain. I called my doctor today and and told him about it and he still confirmed his diagnosis. I should note that last year I had an HIV scare due to a high risk activity and had some symptoms (which were nothing compared to these recent ones) and finally the test result at the right time came negative. I know that considering my previous case my doctor doesn't take me seriously anymore and to him I have become "the boy who cried wolf"!

I have called every hotline and all of them (except CDC) tell me that I don't even need to get tested if this was the only risk that I had (my doctor has the same idea) and they say symptoms are not a way for diagnosing HIV.

Considering my long story I have a few questions that I would be grateful if you would answer:

1. Is what my doctor telling me about the fever temperature correct or anything above 98.6 is considered a fever?

2. Is this commomn that ARS symptoms start after five days and last for more than 5 weeks?

3. I didn't see any blood in her mouth or in the saliva and I didn't have any cuts or sores on my penis but Would me being slightly drunk increase the risk of getting infected?

4. Is it possible that anxiety and the mind be able to produce all these symptoms?

5. I know you would suggest that I take an HIV test, however I have a problem about that. I am now it the middle of my studies for pursuing a PhD. Knowing myself and the anxiety that I have I am sure that if a positive result comes out I will be so much affected by it that I will not be able to go on with my studies. My question is that would it do me any harm if I live in an indeterminent state for three years and lead a healthy life (good nuitrition, exersise, good rest, avoiding alchohol and smoking...) and always practice safe sex and after I'm done with school go get tested? I'm sure by then newer treatments and methods will be available that would ease my mind for getting tested.

BTW the last HIV test that I had was 3 months ago which was negative and I have always been perfectly healthy.

Again thanks for this wonderful site, even if I turn positive I know who to turn to!

S. D.

Response from Dr. Wohl

SD-

The only way to relieve the suffering you are inflicting on yourself is to get tested. The PhD thing is no excuse.

If I was your doctor I would get an HIV antibody test (ELISA) and an HIV viral load to assure you completely that you did not acquire HIV from this incident. If your doctor will not do these tests to put you out of your (and his) misery, find one that will.

Being drunk, other than clouding your judgment, does not biologically place you at greater risk for HIV acquisition. The mind can definitely lead to all sorts of symptoms and, just like your last scare, is doing just that now.

Get over the excuses, do not delay and get tested. Doctor's orders. DW



Previous
CD4+ Drastice cahnges!
Next
I have to stop my meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement